Wisconsin, 2024

Hail and Damaging Winds in Wisconsin, September 21, 2024

September 21, 2024 · NWS MKX · 4 events in 2 counties and zones

Scattered strong to severe thunderstorms developed along and north of a warm front during the afternoon and evening hours of September 21. Storms produced sporadic reports of wind damage and large hail in Dane and Iowa Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered strong to severe thunderstorms developed along and north of a warm front during the afternoon and evening hours of September 21. Storms produced sporadic reports of wind damage and large hail in Dane and Iowa Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 21, 9:38 AM CST, 4 hours 5 minutes earlier. Its key messages:

  • Thunderstorms developed over northeast Iowa earlier than anticipated this morning, so we increased storm chances from Madison and west earlier in the day.
  • Another day with above normal/summer-like temps in the mid to upper 80s today. However cooler/near normal temps are expected behind the cold front Sunday through the start of the week with daily highs in the upper 60s and lower 70s.
  • Increasing shower and thunderstorm chances (50-80%) return this evening through Sunday. Cannot rule out a stronger thunderstorm or two capable of producing gusty winds this evening west of I-39 corridor, but confidence remains on the lower end.
  • Most of southern WI will see some beneficial rainfall from the cold front passage with amounts generally ranging from 0.1-0.7 inches with locally higher amounts closer to the WI/IL border or with any stronger thunderstorms.
Area forecast discussion, Sep 21, 9:38 AM CST, 4 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1038 AM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Thunderstorms developed over northeast Iowa earlier than
  anticipated this morning, so we increased storm chances from
  Madison and west earlier in the day.

- Another day with above normal/summer-like temps in the mid to
  upper 80s today. However cooler/near normal temps are
  expected behind the cold front Sunday through the start of the
  week with daily highs in the upper 60s and lower 70s.

- Increasing shower and thunderstorm chances (50-80%) return
  this evening through Sunday. Cannot rule out a stronger
  thunderstorm or two capable of producing gusty winds this
  evening west of I-39 corridor, but confidence remains on the
  lower end.

- Most of southern WI will see some beneficial rainfall from
  the cold front passage with amounts generally ranging from
  0.1-0.7 inches with locally higher amounts closer to the WI/IL
  border or with any stronger thunderstorms.

&&

.UPDATE...
Issued 1037 AM CDT Sat Sep 21 2024

Convection over the Twin Cities is being supported by 925-850mb
warm air advection on the nose of a decaying low level jet. Mid
level clouds just started becoming bubbly over northeast Iowa
(accas clouds) and thunderstorms developed quickly in the
Decorah area. These elevated storms are associated with 850mb
warm air and moisture advection and are supported by over 1000
j/kg elevated CAPE and 30 kt of bulk shear, along with a weak
ripple in the upper level flow (vorticity advection). This
development is much earlier than anticipated, so I will be
amending our forecast to add thunderstorm chances west of
Madison midday. The eastward extent of these storms is
uncertain, but the low level jet axis is progged to across most
of southern WI this afternoon. The waa is expected to weaken
with its eastward extent, so I am not anticipating convection to
get much farther than Madison. The 06Z GFS might have captured
what is happening pretty well.

Cronce

&&

.SHORT TERM...
Issued 409 AM CDT Sat Sep 21 2024

Today through Sunday night:

As the surface high pressure gradually slides east through the
morning, expect the dry airmass in place continue to limit fog
development through daybreak. Also seeing some scattered light
reflectivities pop up with the low-level WAA upstream along the
Mississippi River Valley early this morning. However, that dry
air will limit any of this activity from precip as it pushes
eastward across the CWA through the morning.

Expect southerly flow to pick up through the day ahead of the
incoming cold front. Will once again see summer-like temps in
the mid to upper 80s this afternoon and given yesterday's trend,
would not be surprised to see a few locations creep toward 90F.
Accompanying the warmer temps will be gradually increasing
precip chances. While the 00z CAMs, such as the HRRR suggest we
could see showers and storms develop as early as later this
afternoon, the model trend favors the drier air to win out and
limit the earlier development, especially as the forcing lingers
further west at this time as the 06z runs suggests. While the
06z HRRR still seems to bullish developing a line of showers
between 00-06z that is able to tap into the instability with
mean MUCAPE values around 1000 J/kg from the afternoon, still
seeing disagreement between the the models with timing and
forcing. I think the biggest hurdle for this early evening
thunderstorm activity is the timing of upper-level dynamics just
being offset from the surface forcing. Nevertheless, if the
mid- level shortwave trough ejecting out ahead of the main mid-
level trough out across the Plains matches up with the timing
of the surface front better, then we could see a few stronger
thunderstorms develop this evening. If this ends up
materializing, given the model forecast sounding, could see a
few storms capable of producing gusty/downburst type winds given
the the dry air aloft paired with the elevated instability.

Otherwise, the better upper-level forcing (right entrance
region of the upper-level, 500mb dCVA, 700mb frontogenesis)
tends to align better overnight after 09z through Sunday
morning. The overnight timing of this forcing would limit the
stronger thunderstorm potential (diminishing instability and
deep-layer shear <35 kt), but would favor more widespread shower
activity through Sunday morning as the front pushes east.
Models prog the cold front to clear the CWA from west to east
through Sunday afternoon with drier conditions establishing
themselves by the evening.

Overall, pinpoint exact rainfall amounts remains a challenge
given the aforementioned issues of timing and alignment of the
forcing. nevertheless, there will be the potential for most of
the area to see some much needed rainfall. Areas generally north
of the US-18/I- 94 favor the lower amounts ranging from few
hundredths to around a quarter of inch. Meanwhile areas along
and south of US-18/I-94 have a 50-70% chance of seeing up to
around a half an inch or more, while the higher potential to see
an inch or more remains south of the Cheddar Curtain in IL.
However, if any stronger thunderstorms materialize and/or
rainfall trains over the same area then we could see some
localized higher rainfall amounts nearing the one inch mark.

Wagner

&&

.LONG TERM...
Issued 409 AM CDT Sat Sep 21 2024

Monday through Friday:

While Monday looks to start of dry with building surface high
pressure and post cold front conditions, there are hints of the
mid- level trough working its way through the area. This mid-
level disturbance paired with some lingering moisture may spur
some scattered shower activity on the backside of departing
surface trough and northside of another incoming surface low
into Tuesday. Thus low-end shower chances (<40%) linger Monday
and Tuesday.

Behind the weekend cold front expect a cooler, Canadian airmass
to settle across the region for the start of week. Building
high pressure Monday will bring temps more in line with normal
for this time of year with daily highs in the the upper 60s to
lower 70s and nightly lows in 40s-50s.

Otherwise midweek onward, the pattern becomes a bit more
uncertain given the long range model difference and variability.
However, the general pattern as suggested by the WPC Cluster
Analysis does favor upper-level ridge building over the Upper
Midwest through the later half of the week, which would bring a
return of above normal temps. There are hints from the 00z
deterministic models where an undercutting mid-level trough sets
up somewhere south of our neck of the woods. So will monitor
trends to see how the pattern shapes up in the coming days.

Wagner

&&

.AVIATION...
Issued 1037 AM CDT Sat Sep 21 2024

Thunderstorms developed over northeast Iowa earlier than
anticipated this morning. They should not reach Madison before
mid afternoon and I am not sure they will hold together, but
confidence is low. Thunderstorm chances will increase from late
afternoon through the evening hours and continue through Sunday
morning. It will be hard to pin down a 4 hour period when they
are most likely at each TAF site due to the scattered nature of
the storms and lack of organized forcing. Showers and storms are
most likely just ahead of and along a cold front that will be
slowly crossing southern WI Sunday morning through afternoon.
Severe storms are not anticipated although a few stronger gusts
are possible.

Cronce

&&

.MARINE...
Issued 409 AM CDT Sat Sep 21 2024

Expect southerly winds to increase through the afternoon as low
pressure lifts northeastward up through MN into Ontario, which
will in turn drag a cold front across WI and Lake Michigan
overnight tonight into Sunday. Expecting to see showers and
thunderstorms to develop along the cold front and track across
the Lake through Sunday. Will then see southwesterly winds turn
northerly behind this front overnight Sunday into Monday. Given
the strong cold air moving over the warmer lake waters,
expecting to see gusty northerly winds during this timeframe
with gust up to 30 knots and a few gale force gusts cannot be
ruled out, especially for the southern portions of Lake
Michigan. Will see winds weaken a bit for Monday as high
pressure builds in across the Great Lakes region, but the
northerly component will persist through the start of the week.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 21, 9:47 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1047 AM CDT Sat Sep 21 2024

WIZ046-047-051-052-056>060-062>072-221600-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1047 AM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Chance of thunderstorms today through tonight. Cannot rule out a
strong storm or two capable of gusty winds west of I-39 this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms linger into Sunday.

Dangerous swimming conditions develop Sunday night and linger
into Monday for all southern WI beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

LMZ643>646-221600-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1047 AM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Chance of thunderstorms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms linger into Sunday.

Small craft conditions will be possible Sunday night into Monday
morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221600-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1047 AM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Patchy dense fog is possible across the northern portions of lake
through early afternoon.

Chance of thunderstorms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms linger into Sunday and possible again
later Monday for southern portions of Lake Michigan.

MRC

www.weather.gov/mkx

In the hours before

Special weather statement, Sep 21, 12:45 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Sat Sep 21 2024

WIZ056-057-211930-
Columbia WI-Sauk WI-
145 PM CDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN COLUMBIA AND SAUK
COUNTIES THROUGH 230 PM CDT...

At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Adams to 9 miles southeast
of La Farge. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baraboo, Portage, Reedsburg, Prairie Du Sac, Sauk City, Wisconsin
Dells, Lake Wisconsin, Lake Delton, Spring Green, West Baraboo,
Plain, Bluffview, North Freedom, Merrimac, La Valle, Rock Springs,
Loganville, Ironton, Lime Ridge, and Interstate 90/94 Interchange.

This includes the following highways...
 Interstate 90/94 between mile markers 88 and 108.
 Interstate 39 between mile markers 85 and 91.
 Interstate 39/90/94 between mile markers 109 and 110, and near mile
marker 112.
 U.S. Highway 12 between mile markers 213 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4364 8962 4352 8934 4329 8967 4329 8971
      4326 8974 4324 8980 4320 8985 4319 8990
      4319 9001 4315 9005 4316 9009 4316 9018
      4317 9019 4355 9019 4356 9031 4364 9031
TIME...MOT...LOC 1845Z 310DEG 30KT 4384 8989 4349 9049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMILLER

The radar

The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Iowa

When
September 21, 1:43 PM CST
Where
Iowa County, 4.54 mi E of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -90.130

Public report of one inch diameter hail southwest of Spring Green at 143 PM CST.

Thunderstorm Wind, Iowa

When
September 21, 2:00 PM CST
Where
Iowa County, 3.26 mi SE of Arena
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.140, -89.870

Public reports a large chunk of a tree broken off with damage to a corn crib.

Thunderstorm Wind, Iowa

When
September 21, 2:00 PM CST
Where
Iowa County, 0.5 mi E of Arena
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.170, -89.910

Broadcast media estimates 60 MPH wind gusts near Arena. Multiple photos of uprooted trees, broken limbs, garage door and barn roof damage provided in support of the estimates.

Thunderstorm Wind, Dane

When
September 21, 2:35 PM CST
Where
Dane County, 0.69 mi N of Mt Horeb
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.010, -89.730

Trained spotter reports a downed three inch tree limb blocking roads in downtown Mount Horeb.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216476, 1216478, 1216479, 1216480.